Texas, 2009

Hail and Damaging Winds in Texas, August 27, 2009

August 27, 2009 · NWS SJT · 5 events in 3 counties and zones

Thunderstorms produced a few reports of severe weather across Taylor and Jones counties which included wind gusts of 60 to 65 mph and large hail. Also, a thunderstorm wind gust of 60 mph was reported in Brown County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Thunderstorms produced a few reports of severe weather across Taylor and Jones counties which included wind gusts of 60 to 65 mph and large hail. Also, a thunderstorm wind gust of 60 mph was reported in Brown County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 27, 2:35 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 27, 2:35 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
335 PM CDT THU AUG 27 2009

.SHORT TERM...
A WEAK FRONTAL BOUNDARY HAS PUSHED SOUTH TO ALONG THE INTERSTATE 10
CORRIDOR. VISIBLE SATELLITE SHOWS CU FIELDS HAS DEVELOPED ACROSS THE
SOUTHERN HALF OF WEST CENTRAL TEXAS...WHERE WIDELY SCATTERED SHOWERS
WITH ISOLATED THUNDERSTORMS ARE TRYING TO DEVELOP AHEAD AND ALONG
THE FRONTAL BOUNDARY THE FAR SOUTHERN EDGE OF WEST CENTRAL TEXAS.
CURRENT WATER VAPOR IMAGERY SHOWS A PLUME OF MID TO HIGH LEVEL
MOISTURE STREAMING ACROSS THE BIG COUNTRY AHEAD OF AN UPPER LEVEL
DISTURBANCE...SO HAVE KEPT A CHANCE FOR SCATTERED THUNDERSTORMS AS
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS WEST CENTRAL TEXAS...BUT EXPECT THE STORMS TO BEGIN
TO DISSIPATE EARLY EVENING WITH THE LOSS OF DAYTIME HEATING. DECENT
CLOUD COVERAGE HAS KEPT AFTERNOON HIGHS A LITTLE COOLER ACROSS THE
BIG COUNTRY...WHERE AFTERNOON TEMPERATURES HAVE WARMED UP TO THE
UPPER 80S TO LOW 90S...ELSEWHERE ACROSS WEST CENTRAL TEXAS
TEMPERATURES HAVE WARMED UP TO THE MID TO UPPER 90S.

THE MODELS CONTINUE TO SHOW A WEAK DISTURBANCE MOVING DOWN IN THE
NORTHERLY UPPER LEVEL FLOW...SO HAVE KEPT THE MENTION OF A SLIGHT
CHANCE FOR SCATTERED TOMORROW AFTERNOON. AFTERNOON HIGHS ARE
EXPECTED TO WARM UP TO THE LOW TO MID 90S FRIDAY AFTERNOON.

.LONG TERM...
TROUGH AXIS TO THE EAST...RIDGE BUILDING TO THE WEST THE MAIN
PATTERN FOR THE EXTENDED. WEAK NORTH AND NORTHWEST FLOW BECOMES
ESTABLISHED...BUT FLOW IS STILL PRETTY WEAK...ROUGHLY 20 KNOTS AT
500 MB. WILL LEAVE A DRY FORECAST FOR NOW. RIDGE DOES NOT BECOME
DIRECTLY CENTERED OVER GOOD AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 68  92  65  93  64 /  20  20  10  10  10
SAN ANGELO 	 68  94  62  95  63 /  30  20  10  10  10
JUNCTION 	 69  96  62  97  64 /  30  20  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

28/07
Hazardous weather outlook, Aug 27, 1:44 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
244 PM CDT THU AUG 27 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-281945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
244 PM CDT THU AUG 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
INTO THE EARLY EVENING HOURS. THE MAIN THREAT WITH THESE STORMS
IS GUSTY WINDS UP TO 50 MPH...PERIODS OF MODERATE TO HEAVY RAINFALL
AND DANGEROUS CLOUD TO GROUND LIGHTNING. HOWEVER... WIDESPREAD
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY. THE MAIN
THREAT WILL CONTINUE TO BE STRONG GUSTY WINDS AND DANGEROUS CLOUD
TO GROUND LIGHTNING. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 27, 4:29 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
529 PM CDT THU AUG 27 2009

TXZ114-272330-
SHACKELFORD TX-
529 PM CDT THU AUG 27 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 630 PM CDT FOR
SHACKELFORD COUNTY...

AT 527 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES NORTH OF ALBANY...MOVING SOUTH
AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  IBEX BY 545 PM CDT

WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL
CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR
DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION
CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING
BE ISSUED.

23/HUBER
Special weather statement, Aug 27, 4:35 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
535 PM CDT THU AUG 27 2009

TXZ049-272300-
FISHER TX-
535 PM CDT THU AUG 27 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 PM CDT FOR FISHER
COUNTY...

AT 534 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 13 MILES NORTHWEST OF MCCAULLEY...OR
ABOUT 13 MILES WEST OF HAMLIN...MOVING SOUTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HITSON BY 545 PM CDT
  MCCAULLEY AND ROBY BY 600 PM CDT

WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL
CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR
DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION
CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING
BE ISSUED.

23/HUBER
Special weather statement, Aug 27, 4:40 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
540 PM CDT THU AUG 27 2009

TXZ113-272330-
JONES TX-
540 PM CDT THU AUG 27 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 630 PM CDT FOR JONES
COUNTY...

AT 538 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES NORTHWEST OF HAMLIN...MOVING
SOUTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HAMLIN BY 550 PM CDT
  NEINDA BY 605 PM CDT
  THE INTERSECTION OF US-180 AND RANCH ROAD 126 BY 615 PM CDT
  ANSON BY 630 PM CDT

WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL
CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR
DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION
CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING
BE ISSUED.

23/HUBER
Special weather statement, Aug 27, 5:10 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
610 PM CDT THU AUG 27 2009

TXZ113-272345-
JONES TX-
610 PM CDT THU AUG 27 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 645 PM CDT FOR JONES
COUNTY...

AT 607 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTH OF ANSON...MOVING SOUTH
AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HAWLEY BY 620 PM CDT
  HODGES AND STITH BY 625 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

23/HUBER
Special weather statement, Aug 27, 5:27 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
627 PM CDT THU AUG 27 2009

TXZ127-280015-
TAYLOR TX-
627 PM CDT THU AUG 27 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT FOR TAYLOR
COUNTY...

AT 625 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES NORTH OF TYE...OR ABOUT 11
MILES NORTHWEST OF ABILENE...MOVING SOUTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  TYE BY 640 PM CDT
  IMPACT BY 645 PM CDT
  DYESS AFB AND ABILENE BY 650 PM CDT
  VIEW BY 700 PM CDT
  POTOSI BY 715 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 55 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

23/HUBER

The radar

The Dyess AFB radar (KDYX), 58 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Jones

When
August 27, 5:29 PM CST
Where
Jones County, 1.88 mi ENE of Hodges
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.590, -99.870

The report was relayed by KTAB TV news in Abilene.

Thunderstorm Wind, Taylor

When
August 27, 5:41 PM CST
Where
Taylor County, Abilene
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.450, -99.730

There was a wind gust of 60 mph reported from the KTAB news station.

Thunderstorm Wind, Taylor

When
August 27, 5:44 PM CST
Where
Taylor County, Dyess Afb
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
32.420, -99.850

Hail, Taylor

When
August 27, 5:51 PM CST
Where
Taylor County, Abilene
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.450, -99.730

The hail was reported by Emergency Medical Services on the north side of Abilene.

Thunderstorm Wind, Brown

When
August 27, 7:30 PM CST
Where
Brown County, 1.76 mi E of Thrifty
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.820, -99.100

A wind gust of 60 mph was reported on Lake Brownwood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194308, 194310, 194311, 194309, 194312.